Alert archive / California / Wind Advisories in 2020
Wind Advisory 31, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Dec 27, 2020, 1:13 PM PST for Imperial County, California. It took effect at Dec 28, 2020, 1:00 AM PST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2020, 1:13 PM PST (21:13 UTC)
- In effect from
- Dec 28, 2020, 1:00 AM PST
- Expired
- Dec 28, 2020, 5:21 PM PST
- In force
- 16 hr
- Issued by
- NWS Phoenix, AZ
County Imperial County, CA
The radar
The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
768 WWUS75 KPSR 272113 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 213 PM MST Sun Dec 27 2020 CAZ562-566-281400- /O.NEW.KPSR.WI.Y.0031.201228T0900Z-201229T0300Z/ Imperial County Southwest-Imperial County West- Including the cities of Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City 113 PM PST Sun Dec 27 2020 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 7 PM PST MONDAY... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Southwest corner of Imperial County and Western Imperial County. * WHEN...From 1 AM to 7 PM PST Monday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
3 follow-up statements
268 WWUS75 KPSR 281006 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 306 AM MST Mon Dec 28 2020 CAZ567-282215- /O.EXA.KPSR.WI.Y.0031.000000T0000Z-201229T0300Z/ Imperial Valley- Including the cities of El Centro, Calexico, Alamorio, and Brawley 206 AM PST Mon Dec 28 2020 ...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Imperial Valley. * WHEN...Until 7 PM PST this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ562-566-282215- /O.CON.KPSR.WI.Y.0031.000000T0000Z-201229T0300Z/ Imperial County Southwest-Imperial County West- Including the cities of Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City 206 AM PST Mon Dec 28 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Southwest corner of Imperial County and Western Imperial County. * WHEN...Until 7 PM PST this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
626 WWUS75 KPSR 282038 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 138 PM MST Mon Dec 28 2020 CAZ562-566-567-290300- /O.CON.KPSR.WI.Y.0031.000000T0000Z-201229T0300Z/ Imperial County Southwest-Imperial County West-Imperial Valley- Including the cities of Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 1238 PM PST Mon Dec 28 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...West winds 15 to 25 mph with gusts up to 45 mph. * WHERE...Southwest corner of Imperial County, Imperial Valley and Western Imperial County. * WHEN...Until 7 PM PST this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
357 WWUS75 KPSR 290121 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 621 PM MST Mon Dec 28 2020 CAZ562-566-567-290230- /O.CAN.KPSR.WI.Y.0031.000000T0000Z-201229T0300Z/ Imperial County Southwest-Imperial County West-Imperial Valley- 521 PM PST Mon Dec 28 2020 ...WIND ADVISORY IS CANCELLED... $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Dec 27, 10:57 AM PST, 2 hours 16 minutes earlier.
Area forecast discussion, Dec 27, 10:57 AM PST, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1157 AM MST Sun Dec 27 2020 .UPDATE...Updated 18Z aviation discussion. && .SYNOPSIS... Cloudiness will be on the increase today but highs are still expected to be several degrees above normal. A low pressure system moves through the region on Monday and Tuesday bringing breezy and much cooler conditions along with a chance of rain and mountain snow showers. Best chances for precipitation will be over south-central Arizona Monday night and Tuesday morning, mainly the higher terrain. For places that receive precipitation, amounts are anticipated to be modest. The system will leave behind cold air with morning lows in the 30s at most lower desert locations Wednesday through Saturday. The coldest morning is anticipated to be Thursday. Dry conditions can be expected Wednesday through Saturday with a gradual increase in afternoon high temperatures. && .DISCUSSION... At 2 am this morning, a flat upper level high pressure ridge was situated across the desert southwest; the latest plot data clearly showed the ridge and indicated 500mb heights down about 50m across northern Arizona depicting the ridge weakening. As the ridge flattens, increasing high cloud will overspread the area and we can already see some of this high cloud spreading into the area on the latest IR satellite imagery. Surface dewpoints over the central deserts were climbing at least several degrees and mostly ranged from the mid teens to upper 20s. Despite the increase in high clouds today, we can expect warmer deserts to again climb into the low 70s and Phoenix should see a high today around 72 degrees. Latest operational and ensemble model runs/suites have changed very little and for all intents and purposes the forecast remains the same. Very little changes have been made. A cold but not especially wet Pacific low will move into southern California/Nevada Monday and then drop southeast across the state Monday night into Tuesday bringing a chance of rain to south central Arizona with best rainfall totals expected over high terrain east of Phoenix. The best rain window in the Phoenix area is still Monday night, mainly midnight through early/mid morning Tuesday. Again, latest GEFS plumes output still has most of the members at or below 0.1 inches with this system. Latest WPC guidance has dropped back a bit with totals generally 0.25 to less than 0.5 inches over high terrain east of Phoenix for the event, and amounts less than 0.2 inches over the lower central deserts. POPs have been massaged a bit but have not really changed, ranging from 35-45 percent in Phoenix Monday night to nearly 70 percent over high terrain of southern Gila County. Expect POPs tapering off over the central deserts Tuesday to mostly below 25 percent. As mentioned before, although this is a somewhat dynamic system it will not be very wet; there is very little IVT advertised into the desert southwest ahead of the trof, surface dewpoints Monday night generally stay 37 or below over the central deserts and PWAT only reaches to around 0.50 inches Monday afternoon and evening before dropping back by Tuesday morning. With QPF values dropping slightly and snow levels looking slightly higher (down to around 4500 feet), snow amounts will not be overly high and we may see around 2 inches below 5000 feet across portions of southeast Gila County, mainly areas to the east and northeast of Globe bordering the Flagstaff area. Snow totals will mainly fall between midnight Monday night and mid-day Tuesday. It should be mentioned that as the low approaches Monday from the west, it will become breezy to windy, especially over favored wind prone areas in far southeast California. Winds will favor west to southwest and should mostly stay below wind advisory thresholds except for the very wind prone far southwest corner of Imperial County. High temperatures on Tuesday will fall well below seasonal normals as the low moves through the area; the Phoenix area will drop into the mid 50s and the forecast high of 57 will be 8 degrees below normal. Very little change is expected Wednesday into Thursday with highs again in the upper 50s over the central deserts. Given the cold and dry air moving into the area, there will be freeze concerns across favored outlying desert areas Wednesday morning in places such as Queen Creek, Bouse and Tacna and other low deserts well away from the center of Phoenix. Actually the best freeze chances will be Thursday morning with some colder areas likely to fall into the 20s. At this time it's a bit early to worry about issuing freeze watch products but we will continue to message the cold temperatures which will likely persist through the end of the week. As we move from the middle to the latter portions of the week, following the exit of the cold Tuesday weather system it will turn dry again but temperatures will tend to remain below seasonal normal with only a very modest and gradual "warming trend" expected into the weekend. Ensemble clusters from the GFS, CMC and ENS all agree reasonably well with the basics which keep the upper ridge off to the west of Arizona and a dry cool northwest flow into the area each day. There will be a brush by system dropping southeast through the 4 corners Thursday night but this will most likely not introduce any precipitation but rather keep cooler air in place (and keep lows near freezing in favored areas through at least Friday). && .AVIATION...Updated at 1857Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Light easterly winds, generally 6-9 kts, will continue through noon before weakening and becoming more variable this afternoon. Prevailing easterlies will return this evening by 3-4Z and speeds will increase up to 8-12 kts, mostly across southern portions of the Phoenix area, around 10Z. A strengthening westerly gradient wind will develop Monday, with west winds kicking in the afternoon. May see a brief period of breezy southerly cross winds midday Monday as they shift west. SCT to BKN clouds above 15 kft AGL will pass over the area this afternoon and tonight. Skies will clear briefly Monday morning before SCT to BKN cumulus develop in the afternoon with bases around 6 kft AGL. Southeast California/Southwest Arizona including KIPL and KBLH: Winds will generally remain below 5-10 kts today before stronger westerly winds develop tonight/early-Monday morning. Mountain rotors and LLWS is possible at KIPL Monday morning, but dependent on surface conditions, so confidence is not high enough to include in LLWS in the TAF. Surface speeds and gusts will increase by 17-18Z and persist through the afternoon. Sustained speeds up to 17-22 kts and gusts up to 25-35 kts will be possible at KIPL and slightly lighter at KBLH. SCT to BKN high clouds will pass over the area this afternoon, clear briefly tonight, and then SCT to BKN CIGs around 6 kft will develop Monday morning. There will be a slight chance for a light rain shower Monday morning through the afternoon. && .FIRE WEATHER... Tuesday through Saturday: Unsettled weather is expected for early in the week as a cold weather system moves across Arizona on Tuesday bringing wetting rains and snow to the high terrain with some potential of rain over the lower deserts. Minimum RH values over the deserts will be very high and in the 30 to 45 percent ballpark Tuesday. Breezy to locally windy conditions will also be possible into Tuesday, while temperatures drop to below normal by Tuesday. Much drier conditions will develop Wednesday into Thursday with minimum RH values trending down into the upper teens to mid 20s. Little change through the weekend. Although there will be some warming Wednesday into Friday, high temperatures will generally stay below normal through the period. Thursday night into Friday it will become quite breezy across the deserts west of Phoenix, especially down the lower Colorado River valley, with winds favoring the north. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...CB AVIATION...Benedict FIRE WEATHER...CB
Nearby
Wind Advisories in California, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.